Pain relievers a risk for C. diff?Jan. 17, 2019, 11:30 AM
by Leigh MacMillan
Clostridium difficile infection (CDI) is a leading hospital-acquired infection and a major cause of antibiotic-associated diarrhea. Epidemiological evidence has suggested that the use of non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, naproxen and indomethacin, increases risk for CDI.
David Aronoff, MD, and colleagues used a mouse model of antibiotic-associated CDI to examine the impact of indomethacin on disease severity. They found that two days of indomethacin prior to infection with C. diff increased the severity of infectious colitis, which was associated with severe inflammation, changes to the bacterial populations (microbiota) in the colon and damage to the protective epithelial lining of the colon.
The findings, reported in mBio, support a link between NSAID use and CDI severity in a mouse model and point to the need for further studies of NSAID use and CDI in humans. They also offer a note of caution against the overuse of NSAIDs in patients at high risk for C. diff infection.
This research was supported by a Career Development Award from the Crohn’s and Colitis Foundation of America and grants from the National Institutes of Health (DK007673, AI120553, TR002398, TR001723, AI121796).